Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Kansas City, MO

April 21, 2002Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 21, 2002, 4:38 AM CDT for Henry County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2002, 4:38 AM CDT (09:38 UTC)
Expired
Apr 21, 2002, 5:00 AM CDT
In force
22 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210938 CCA
SVRMCI
MOC083-211000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED NEAR URICH...OR 14 MILES NORTH OF
  APPLETON CITY...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LA DUE BY 440 AM CDT.
   CLINTON...SHAWNEE MOUND BY 445 AM CDT.
   LEWIS...COAL BY 450 AM CDT.
   CALHOUN BY 455 AM CDT.

THE TOWN OF HARTWELL IS ALSO IN THE PATH OF THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3852 9409 3825 9406 3825 9356 3853 9354

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 13 hours 53 minutes earlier.

Area forecast discussion, Apr 20, 2:45 PM CDT, 13 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT APR 20 2002

WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH
EJECTING OUT OF THE CENTRAL ROCKIES.  DEEP MOISTURE INTERACTING WITH
A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA
WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY,
PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG
ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI
TONIGHT.  THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT
TO ISSUE A FLOOD WATCH.

I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR
ALONG AND JUST NORTH OF THE MISSOURI RIVER.  A TIGHT GRADIENT IN THE
SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO
KIRKSVILLE.  MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE
TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED
PERIOD OF TIME.  I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST
PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN
THE LOCATION OF THE BEST ELEVATED INSTABILITY.  FORTUNATELY, THE
MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT
WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES.  A FEW
SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO
INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE.

A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING,
DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK
THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN
THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE
CELLS FROM FORMING.

AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN
TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE
INFLUENTIAL OVER THE UPPER MIDWEST.  THE REGION SHOULD REMAIN
PRECIPITATION FREE UNTIL MID WEEK.  A VIGOROUS COLD FRONT ARRIVING
ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS.  MEDIUM
RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN
CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED
FORECAST IS ABOVE AVERAGE.
KOCH

1024 AM

DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON.  FEW BREAKS IN
CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A
BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A
FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON.

PC

320 AM

MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE
ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING
SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH
MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE
BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY
SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY.
ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR
EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE
FRONT.

FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW
NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER
FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN.

SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL
MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO
INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE
HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND
SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF
COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD
INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN
CWA.

RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR
ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH
COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR.

CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES
CLEAR.

OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS
CLOSELY FOLLOWED.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 21, 2:55 AM CDT, 1 hour 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.
Local storm report, Apr 21, 3:36 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 AM    FAIRWAY                   KS   .88 INCH HAIL
04/21/02   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 21, 4:02 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 AM    INDEPENDENCE              MO   .88 INCH HAIL
04/21/02   JACKSON                        REPORTED BY PUBLIC.

0359 AM    4 W LA CYGNE              KS   .75 INCH HAIL
04/21/02   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 21, 4:25 AM CDT, 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT SUN APR 21 2002

SEVERE THUNDERSTORM WATCH NUMBER 134 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CASS...CLAY...CLINTON...DAVIESS...DE
KALB...GENTRY...HARRISON...HOLT...JACKSON...NODAWAY...PLATTE AND
WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
ATCHISON...BETHANY...HARRISONVILLE...KANSAS CITY...MARYVILLE...
OLATHE...PAOLA...ROCKPORT AND ST JOSEPH.

SEVERE THUNDERSTORM WATCH NUMBER 134 REMAINS IN EFFECT UNTIL 1024 AM
CDT SUNDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...BATES...CALDWELL...CARROLL...CHARITON...COOPER...GRUNDY...
HENRY...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND
SULLIVAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...KIRKSVILLE...MARSHALL...MOBERLY...
SEDALIA...TRENTON AND WARRENSBURG.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:51 AM CDTSevere Thunderstorm WarningEAXJackson24 min
Apr 21, 3:59 AM CDTSevere Thunderstorm WarningEAXBates31 min
Apr 21, 4:34 AM CDTSevere Thunderstorm WarningEAXHenry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.